Blog

How to Spot Signs of a Medication Allergy: Learn the Difference Between a Side Effect and a Drug Allergy

A medication allergy occurs when the body’s immune system reacts to a drug as if it were harmful. The immune system protects the body from foreign harmful substances, like infectious bacteria and viruses. Sometimes, the body recognizes a substance as harmful when it is harmless–this is referred to as an allergy.

Adverse drug reactions, also referred to as unwanted and/or unexpected drug reactions, are common and oftentimes are mild, but not all adverse drug reactions are a true drug allergy. According to the American Academy of Allergy, Asthma & Immunology, about 5 to 10 percent of adverse reactions to medications are considered an allergy. Although a true medication allergy is not as common as one might think, it can be very serious and even life-threatening.

What Are the Signs of a Drug Allergy?

An allergic immune response to medication causes inflammation in the body which can cause a wide range of symptoms, including:

  • Fever
  • Hives
  • Rash
  • Trouble breathing

Skin reactions such as rash and hives are the most common signs of an allergic reaction to a drug. An allergic reaction can occur almost immediately or can happen a few weeks after starting the medication. For example, a patient may not show any signs of an allergic reaction, then weeks after starting the medication, they notice a rash. 

A severe drug allergy can cause a potentially life-threatening response, called anaphylaxis, which appears as:

  • Trouble breathing/wheezing
  • Irregular heartbeat
  • Unconsciousness 
  • Swelling in the face or throat
  • Vomiting

Anaphylaxis typically occurs within one hour of taking a medication, but in some cases, the reaction can start several hours, up to 12 hours, after taking the medication. 

What’s the Difference Between a Side Effect and a Drug Allergy?

A medication allergy involves a response from the immune system and always causes a negative reaction. The risk of developing an allergy increases when a medication is taken frequently. Topical and injectable prescriptions are more likely to cause allergic reactions. 

Side effects are a consequence of how the medication works and does not involve an immune response. Common side effects can include:

  • Upset stomach 
  • Diahrrea
  • Constipation
  • Lightheadedness
  • Drowsiness and/or fatigue

Side effects can be temporary and may go away as the body grows accustomed to the medication. 

Before starting a new medication, read the medication guide that comes with the prescription. Medication guides outline side effects that patients may experience while taking the prescription drug. If you have any questions or are experiencing adverse effects that you think may be an allergic reaction, call your doctor as soon as possible. 

What to Do if You Notice a Drug Allergy

If you have signs of a severe drug allergy or suspect anaphylaxis, call 911 or seek emergency medical help immediately. If you notice mild signs of a drug allergy, stop taking the drug and call your doctor as soon as possible. Your doctor can help you determine if the reaction you’re having is a true drug allergy. Your doctor may perform certain tests to confirm the allergy. If needed, you’ll be prescribed an alternative medication.

If you have a known drug allergy, tell your pharmacist and all of your healthcare providers. It is also recommended that people with known drug allergies carry a card or wear a bracelet that states the allergy. This information could save their lives in an emergency.  


Sources:

https://www.mayoclinic.org/diseases-conditions/drug-allergy/symptoms-causes/syc-20371835
https://acaai.org/allergies/types/drug-allergies
https://my.clevelandclinic.org/health/diseases/8621-medication-allergies